Fatal complication caused by laxative suppository agent on pediatric patient with hydrocephalus on ventriculo-peritoneal shunt: a case report

Akmal Niam Firdausi Masyhudi, Muhammad Arifin Parenrengi, Wihasto Suryaningtyas

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Laxative suppository agent is oftenly used for patient with constipation due to its effectiveness and rapid onset. However, beside the benefit of the drugs, it could cause several side effects which could lead to life-threatening complication. In this report, we present a rare case of laxative’s side effect that leads to fatal complication in pediatric patient with history of hydrocephalus and ventriculo-peritoneal (VP) shunt placement. Case report: An 11 years old boy admitted with general weakness, low nutrition intake, and constipation for 4 days. Patient had a history of VP shunt surgery at half months old due to congenital hydrocephalus. Abdominal X-ray found colon dilatation and fecal material collection. Laxative suppository agent was given to the patient. An hour after the treatment, patient had an abdominal pain followed by defecation, and 30 min after defecation, patient was unresponsive with irregular breathing followed by cardiac arrest. Code blue was activated and resuscitation was done for about 40 min, and patient did not respond to resuscitation and pronounced dead 2.5 h after drug’s administration. Discussion: The pathophysiology of this complication is related with elevated intraabdominal pressure that caused abdominal compartment syndrome (ACS), and this condition could lead to several organ dysfunction such as cardiopulmonary and abdominal organ dysfunction inducing central nervous system impairment through raised intracranial pressure (ICP). Pediatric patient with history of hydrocephalus on VP shunt could have a low brain compliance and very susceptible to fatal complication due to acute raised of ICP. Conclusion: Laxative suppository agent on pediatric patient with hydrocephalus on VP shunt could lead to fatal complication through ACS and acute elevated ICP pressure. Oral laxative agent should be chosen in constipated patient with neurologic preexisting condition, and patient should be closely monitored if suppository agent is given.

Original languageEnglish
Pages (from-to)1657-1662
Number of pages6
JournalChild's Nervous System
Volume39
Issue number6
DOIs
Publication statusPublished - Jun 2023

Keywords

  • Abdominal comparment syndrome
  • Child Mortality
  • Hydrocephalus
  • Laxative suppository agent

Fingerprint

Dive into the research topics of 'Fatal complication caused by laxative suppository agent on pediatric patient with hydrocephalus on ventriculo-peritoneal shunt: a case report'. Together they form a unique fingerprint.

Cite this